Case Report: When inotropy backfires—dobutamine-associated eosinophilic myocarditis

Read full text
Authors: Abdullah Aljudaibi, Kristi Dutta, Sahitya Allam, Jose-Alejandro Almario, Lo Tamburro, Lynn Dees, Erik Sørensen, Bartley P. Griffith, Gautam Ramani, Manjula G. Ananthram
Cited by: 1
References: 10

Abstract

Eosinophilic myocarditis (EM) is a rare form of myocarditis that is often triggered by drug hypersensitivity reactions. We describe the case of a 55-year-old man who presented with cardiogenic shock that rapidly progressed despite dual inotropic therapy, ultimately requiring left ventricular assist device implantation. A left ventricular apical core biopsy demonstrated eosinophilic infiltration consistent with EM. After comprehensive evaluation of the possible etiologies, dobutamine was identified as the most likely offending agent. Following discontinuation of dobutamine and initiation of corticosteroid therapy, ventricular function and hemodynamics improved, supporting a diagnosis of dobutamine-associated EM. Clinicians should consider drug-induced EM in patients with refractory cardiogenic shock receiving dobutamine. Alternative inotropic agents such as milrinone or epinephrine should be considered.

Fields of Study & Subjects

Eosinophilic Disorders and Syndromes Viral Infections and Immunology Research Pericarditis and Cardiac Tamponade

Publication details

Journal / source
Frontiers in Cardiovascular Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1781601–1781601
Publication date
30 April 2026
Language
EN